Alert archive / Louisiana / Wind Advisories in 2020
Wind Advisory 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this wind advisory at Apr 19, 2020, 12:15 PM CDT for 8 parishes in Louisiana. It took effect at Apr 19, 2020, 3:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 12:15 PM CDT (17:15 UTC)
- In effect from
- Apr 19, 2020, 3:00 PM CDT
- Expired
- Apr 19, 2020, 10:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Lake Charles, LA
Counties Allen Parish, LA, Avoyelles Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
The radar
The Ft Polk radar (KPOE), 91 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
874 WWUS74 KLCH 191715 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 1215 PM CDT Sun Apr 19 2020 LAZ028-029-031>033-041>045-052>055-073-074-TXZ215-216-200300- /O.NEW.KLCH.WI.Y.0008.200419T2000Z-200420T0300Z/ Rapides-Avoyelles-Allen-Evangeline-St. Landry-Calcasieu- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion- Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Jefferson-Orange- Including the cities of Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, Beaumont, Sabine Pass, Sea Rim State Park, Orange, Vidor, and Bridge City 1215 PM CDT Sun Apr 19 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Southwest winds 20 mph with gusts up to 30 mph expected. * WHERE...Portions of central, south central and southwest Louisiana and southeast Texas. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Apr 19, 11:24 AM CDT, 51 minutes earlier.
Area forecast discussion, Apr 19, 11:24 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1124 AM CDT Sun Apr 19 2020
.DISCUSSION...
Wx map shows diffuse frontal boundary now over NE TX/N LA this
morning, with our forecast area fully entrenched in the warm humid
air mass. Radars indicating areas of concern, especially near and
along the frontal boundary this morning. Most of the severe thunderstorms
now are occurring over NE TX/NW LA, but recent trends for the convection
over C LA are increasing. The other area of concern is approaching
our region in SE TX, which is borderline severe. Anyrate, expect
the convection to slowly fill/develop over the remainder of SE
TX/C & SW LA, which has Tornado Watch #120 until 3 PM. Recent vis
satellite trends show erosion and clearing further East over SC
LA. Latest Mesoscale discussion are showing these concerns as
well, and high probability of a Tornado Watch being added further
to the east.
For this, have updated forecast for remainder of the morning &
afternoon to account for the distinct areas of concern. Another
concern is the increased rainfall potential over C LA due to
possible training of thunderstorms. Expecting QPF values of
1.5-2.0" inches over Vernon, Rapides, Avoyelles parishes. These
parishes has also been upgraded to a Slight Risk of Excessive
Rainfall today. Thus, isolated urban and possible localized flash
flooding may occur later this afternoon.
DML
&&
.PREV DISCUSSION... /issued 720 AM CDT Sun Apr 19 2020/
DISCUSSION...
For the 04/19/20 1200 UTC TAF package.
AVIATION...
Widespread IFR/LIFR this morning via low stratus and/or VSBY
restrictions as a very moist airmass has surged NWD into the
region amid strengthening southerly flow ahead of an approaching
upper level trough. Conditions are expected to improve gradually
over the course of the morning, with IFR persisting through
mid/late morning followed by MVFR to VFR and gusty S/SW winds for
the afternoon hours. Increasing convective potential will also be
of concern as the afternoon nears, though guidance continues to
offer a somewhat mixed picture in terms of timing and coverage
this afternoon/evening. Leaned toward the HREF and latest HRRR
runs to arrive at timing of TEMPO/PROB groups.
13
PREV DISCUSSION... /issued 705 AM CDT Sun Apr 19 2020/
UPDATE...
Visibilities have dropped to around 1/2 mile acrs lower SE TX and
SW LA, with vsbys down to around 1/4 mile at times. Have issued a
Dense Fog Advisory for this area as these vsbys have been
persistent for the past hour, along with a Marine Fog Advisory
for Sabine and Calcasieu Lakes through 14Z, with vsbys expected
to improve between 9-10 AM.
24
PREV DISCUSSION... /issued 455 AM CDT Sun Apr 19 2020/
SYNOPSIS...
Somewhat diffuse frontal boundary sits acrs the area early this
morning. A very moist airmass sits near and off the coast, with
dewpoints in the lower 70s, while further inland dewpoints taper
down to the lower 60s acrs E TX and Cntl LA. The considerable low
level moisture and clouds are holding temperatures mostly in the
upper 60s and lower 70s acrs the area.
Regional radar mosaic shows a mix of showers and tstms streaming
east acrs the NW Gulf, with more active and strong storms located
NE of the area acrs N/Cntl MS. Zonal flow aloft continues to
bring intermittent disturbances over the region, ahead of a
shortwave over NM that is expected to move into the area later
today and tonight. This impulse will help to initiate what is
expected to be a very active weather day, with a MDT Risk of
severe storms expected from east TX acrs cntl LA into the SE
states.
24
DISCUSSION...
The shortwave over NM early this morning will traverse TX today,
deepening a sfc low that will slide acrs N cntl TX toward the
lower MS Valley later this aftn. This will help lift the diffuse
front northward, allowing the warm sector (with 70+ F dewpoints)
into the region. A low level jet at 850 MB will strengthen to 40
to 50 KT as it crosses the region from the southwest, while a
60-70 KT mid level jet approaches from the west. This will result
in rather pronounced low level shear (up to 40 KT) and helicity
(near 300 m2/s2) within the 0-3 KM layer acrs our northern zones,
and this aligns well with the MDT risk on SPC's latest Day 1
outlook. Further south, the values aren't quite as high, but
should still be robust enough for additional strong to severe
storms to develop. Warm advection, augmented by daytime heating,
will allow SBCAPE values to increase to between 2500-3500 J/kg by
midday, providing additional support for storms to rapidly
strengthen to severe levels. Damaging winds, large hail and
tornadoes will all be possible with any severe storms.
CAM guidance indicates storms will initiate acrs cntl TX early
this morning, quickly strengthening as they move east toward NE
and E cntl TX. Storms will likely be entering our SE TX counties
between 12-15Z, with severe convection approaching the Lakes
region between 15-18Z. Hi-res guidance has been fairly consistent
in bringing the strongest convection acrs northern and cntl LA
through midday into the aftn. The strongest convection will exit
to the east by late this aftn, but a trailing band of convection
is expected to drop south acrs the eastern zones during the
evening as the main cold front moves through the area. While the
bulk of the severe weather is expected with the daytime round of
storms, an isolated strong storm capable of producing hail or
strong wind gusts cannot be ruled out with this activity.
In addition to the threat of severe weather, there is also a risk
of very heavy to torrential rainfall in some of the storms. The
moisture content of the atmosphere will be anomalously high with
precip water ranging from 1.8 to nearly 2 inches (near max values
for this time of year). WPC has placed areas mainly north of I-10
in a MRGL risk for excessive rainfall, with a SLGT risk from
Toledo Bend Reservoir east to Alexandria. Storms will be capable
of efficiently producing rainfall, and excessive rainfall with
high rainfall rates could result in ponding on roadways along with
minor flooding of urban and low lying areas, especially in areas
where storms backbuild or "train". More significant flooding will
be mitigated by the fast movement of the system today, and expect
average rainfall totals generally between one and two inches, with
lower amounts along and south of I-10. That said, locally higher
amounts will be likely, especially acrs cntl LA.
Storms should be out of the area by 06Z tonight, with drier air
and high pres building into the area. Slightly cooler air will
filter into the region, resulting in cooler overnight temperatures
tonight and Monday night. Lows will be close to seasonal normals
Monday night, with lows from the mid 50s north to near 60 south.
Daytime temperatures will still be on the warm side with highs in
the upper 70s to lower 80s on Monday, with 80s areawide on
Tuesday.
The progressive pattern aloft will keep things moving, with the
sfc high sliding east Tuesday, and another shortwave trough
approaching the area Wednesday. This system will bring another
round of showers and storms to the area Wednesday into Wednesday
night, with rain chances tapering off through the day Thursday.
Conditions could be favorable for some severe weather with this
system, as instability and shear increase over the region. While
there is still some uncertainty at this point, the latest SPC Day
4 (Wednesday) outlook suggests at least a 15% probability of
severe weather approaching the Lakes region of SE TX.
Drier weather is expected on Friday, with rain chcs returning
during the weekend as another low pres system moves acrs the area.
Temperatures over the next several days are not expected to
deviate much, with highs in the 80s through much of the week, and
lows varying from the upper 50s to near 70.
24
MARINE...
Onshore flow will strengthen slightly later today as sfc low pres
deepens acrs TX and moves toward the lower MS Valley. Exercise
caution conditions will be possible over the SE coastal waters
zones, from Vermilion Bay southwest to 60 NM south of Cameron.
The sfc low will be associated with a significant upper level
disturbance which will bring a chance of a few strong to possibly
severe thunderstorms today into tonight. Offshore flow will
briefly develop in the wake of the system for Monday as high pres
builds into the region. Winds will transition back to the southeast by
Tuesday as the sfc high moves east amidst a progressive pattern
over the region. Onshore flow will strengthen by midweek as
another low pres system deepens over TX. This front is expected to
move through late Wednesday into Thursday morning, accompanied by
another round of sctd showers or storms.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 80 56 77 54 / 100 40 0 0
LCH 82 63 83 61 / 70 10 0 0
LFT 85 63 82 59 / 70 30 0 0
BPT 81 63 84 64 / 60 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution from 3 PM CDT this afternoon
through late tonight for GMZ455-472-475.
&&
PUBLIC...08Hazardous weather outlook, Apr 19, 5:17 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 517 AM CDT Sun Apr 19 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-201030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 517 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Areas of fog can be expected early this morning, with visibilities less than one mile possible at times. Fog will lift by mid-morning. Numerous to widespread showers and storms can be expected today. Severe weather will be likely, with the greatest risk for significant severe storms from Toledo Bend Reservoir east across Vernon, Rapides and Avoyelles Parishes from midday through late afternoon. Some strong to severe storms could approach interior southeast Texas by late morning. Damaging wind gusts, large hail and tornadoes will all be possible, with more significant severe storms capable of producing large hail or strong tornadoes. Frequent lightning and torrential downpours could also accompany storms. A Marginal to Slight Risk for excessive rainfall is outlined for areas mainly north of I-10 today. Very heavy rainfall and high rainfall rates could produce minor flooding of urban and low lying areas, especially in areas where training storms develop. The threat for severe weather and flooding will diminish overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another rather potent storm system could affect the region Wednesday into Wednesday night. Some severe storms could be possible with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. GMZ430-432-435-450-452-455-470-472-475-201030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 517 AM CDT Sun Apr 19 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. South to southwest winds will strengthen late this afternoon into tonight, with exercise caution conditions expected. Otherwise, widely scattered to possibly scattered showers and storms are expected to develop along and ahead of a strong low pressure system. Some strong storms will be possible, capable of producing strong wind gusts and isolated waterspouts. In addition, frequent cloud to water lightning and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Southerly winds are expected to increase Wednesday into Wednesday night ahead of the next storm system, and could become rather strong nearing Small Craft Advisory conditions. This system will also be accompanied by increasing showers and storms, with a few strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 19, 10:15 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Lake Charles LA
1015 AM CDT Sun Apr 19 2020
LAZ027-TXZ259-260-191545-
Vernon LA-Northern Newton TX-Northern Jasper TX-
1015 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES UNTIL 1045 AM CDT...
At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Browndell to near Roganville. Movement was
northeast at 55 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Jasper, Newton, Toledo Bend Dam, Burkeville, Hornbeck, Farrsville,
Burr Ferry, Mayflower, Jamestown, Roganville, Harrisburg, Stringtown,
Wiergate and Evans.
A Tornado Watch remains in effect until 300 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.
LAT...LON 3090 9343 3087 9351 3088 9355 3086 9356
3072 9395 3115 9395 3118 9362 3117 9358
3119 9355 3123 9354 3124 9356 3125 9354
3128 9353 3128 9344 3136 9339 3136 9337
TIME...MOT...LOC 1513Z 237DEG 48KT 3113 9390 3076 9394
JonesSpecial weather statement, Apr 19, 10:40 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1040 AM CDT Sun Apr 19 2020
LAZ028-029-191615-
Avoyelles LA-Rapides LA-
1040 AM CDT Sun Apr 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RAPIDES AND
NORTHWESTERN AVOYELLES PARISHES UNTIL 1115 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Poland, or 10 miles north of Cheneyville, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Effie, Lecompte, Deville, Poland, Brouillette, Centerpoint and Ruby.
A Tornado Watch remains in effect until 300 PM CDT for central
Louisiana.
LAT...LON 3136 9208 3133 9208 3134 9203 3132 9200
3130 9200 3130 9202 3128 9202 3127 9199
3126 9200 3125 9199 3124 9200 3122 9199
3125 9196 3125 9193 3128 9195 3130 9193
3127 9184 3107 9237 3116 9243 3139 9213
TIME...MOT...LOC 1540Z 237DEG 47KT 3116 9233
JonesThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:01 PM CDT | Special Weather Statement | LCH | Jefferson | 29 min |
| Apr 18, 7:33 PM CDT | Special Weather Statement | LCH | Orange | 27 min |
| Apr 19, 6:55 AM CDT | Dense Fog Advisory | LCH | 2 hr | |
| Apr 19, 9:27 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 33 min |
| Apr 19, 9:58 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 17 min |
| Apr 19, 10:15 AM CDT | Special Weather Statement | LCH | Newton | 30 min |
| Apr 19, 1:08 PM CDT | Special Weather Statement | LCH | Tyler | 37 min |
| Apr 19, 1:13 PM CDT | Severe Thunderstorm Warning | LCH | Tyler | 22 min |
| Apr 19, 1:31 PM CDT | Special Weather Statement | LCH | Jasper | 29 min |
| Apr 19, 1:46 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 29 min |
| Apr 19, 4:06 PM CDT | Special Weather Statement | LCH | Jasper | 39 min |
| Apr 19, 5:02 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 43 min |
| Apr 18, 7:05 PM CDT | Special Marine Warning | LCH | 25 min | |
| Apr 18, 7:10 PM CDT | Special Weather Statement | LCH | Lafayette | 35 min |
| Apr 18, 7:57 PM CDT | Severe Thunderstorm Warning | LCH | Cameron | 40 min |
| Apr 18, 8:03 PM CDT | Special Marine Warning | LCH | 27 min | |
| Apr 18, 8:11 PM CDT | Special Weather Statement | LCH | Vermilion | 49 min |
| Apr 18, 8:22 PM CDT | Special Marine Warning | LCH | 38 min | |
| Apr 18, 8:26 PM CDT | Special Weather Statement | LCH | Assumption | 34 min |
| Apr 18, 8:40 PM CDT | Special Weather Statement | LCH | Cameron | 35 min |
| Apr 18, 8:47 PM CDT | Special Weather Statement | LCH | Saint Martin | 43 min |
| Apr 18, 9:12 PM CDT | Special Weather Statement | LCH | Vermilion | 48 min |
| Apr 18, 9:28 PM CDT | Special Weather Statement | LCH | Saint Martin | 47 min |
| Apr 18, 9:41 PM CDT | Severe Thunderstorm Warning | LCH | Vermilion | 21 min |
| Apr 19, 6:56 AM CDT | Marine Dense Fog Advisory | LCH | 2 hr | |
| Apr 19, 10:40 AM CDT | Special Weather Statement | LCH | Avoyelles | 35 min |
| Apr 19, 12:15 PM CDT | Small Craft Advisory | LCH | 13 hr | |
| Apr 19, 2:52 PM CDT | Coastal Flood Advisory | LCH | Cameron, Saint Martin | 13 hr |
| Apr 19, 3:36 PM CDT | Special Marine Warning | LCH | 67 min | |
| Apr 19, 4:39 PM CDT | Special Weather Statement | LCH | Vernon | 66 min |
| Apr 19, 4:49 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 56 min |
| Apr 19, 4:55 PM CDT | Tornado Warning | LCH | Vernon | 20 min |
| Apr 19, 5:11 PM CDT | Tornado Warning | LCH | Rapides, Vernon | 16 min |
| Apr 19, 5:45 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides | 45 min |
| Apr 19, 5:47 PM CDT | Special Weather Statement | LCH | Beauregard | 43 min |
| Apr 19, 6:29 PM CDT | Special Weather Statement | LCH | Avoyelles | 46 min |
Nearby
Wind Advisories in Louisiana, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.